Virginia, 2008High Wind in Virginia, May 11 to 12, 2008
May 11 to 12, 2008 · NWS RNK · 6 events in 6 counties and zones
A strengthening low pressure center over the Ohio Valley moved east to the Mid Atlantic Coast during the evening of May 11th. Strong northwest winds behind this system produced wind damage to portions of Northwest North Carolina during the evening of May 11th, into part of the day May 12th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure center over the Ohio Valley moved east to the Mid Atlantic Coast during the evening of May 11th. Strong northwest winds behind this system produced wind damage to portions of Northwest North Carolina during the evening of May 11th, into part of the day May 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 4:01 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, May 11, 4:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN MAY 11 2008
.SYNOPSIS...
A VIGOROUS AREA OF LOW PRESSURE WAS MOVING EASTWARD THROUGH THE
LOWER OHIO VALLEY. THROUGH MONDAY...THIS LOW WILL BE RESPONSIBLE FOR
PROVIDING THE AREA WITH PERIODS OF SHOWERS AND THUNDERSTORMS...ALONG
WITH WINDY CONDITIONS. HIGH PRESSURE AND DRIER WEATHER WILL RETURN
TO THE AREA TUESDAY BEFORE ANOTHER SYSTEM BRINGS A RETURN OF SHOWERS
AND STORMS TO THE REGION WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
VERY BUSY. TORNADO WATCH #307 OUT UNTIL 00 UTC FOR THE ERN CWA.
AT 21 UTC...INITIAL LINE OF TSTMS HAS PUSHED EAST OF CWA...BUT
MONITORING DRY SLOT AROUND THE UPPER LOW FOR DISCRETE CELL
DEVELOPMENT CLOSER TO THE UPPER LOW. THIS WILL BE AREA TO WATCH
THE NEXT FEW HOURS FOR ADDITIONAL CELLS OR LINE SEGMENTS TO FORM.
COLD AIR ALOFT...M18-M20 AT 500H...WILL KEEP MID LEVEL LAPSE RATES
STEEP ALOWING FORM MODERATE UPDRAFTS...SUPPORTING HAIL PRODUCING
TSTSM. STORM RELATIVE HELICITY IS ALSO EXPECTED TO REMAIN HIGH
RESULTING IN POTENTIAL FOR SUPERCELLS.
SVR THREAT SHOULD WANE LATER IN THE EVENING WITH LOSS OF HEATING.
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE IN THE VCNTY OF THE
UPPER LOW...WITH PRETTY HIGH POPS...ESP NRN CWA OVERNIGHT.
DROPPED THE FLOOD WATCH. POTENTIAL LOOKS SLIM FOR ANY PERSISTENT
HEAVY RAINFALL. WIND FIELDS JUST TO STRONG TO ALLOW FOR PRECIP TO
RESIDE OVER ANY GIVEN AREA FOR AN EXTENDED PD OF TIME. THAT
SAID...STILL POSSIBLE FOR ISOLD HEAVY RAINFALL...BUT NOTHING THAT
WOULD JUSTIFY KEEPING A FLOOD WATCH UP FOR SUCH A LARGE AREA.
IN THE WAKE OF THE UPPER LOW...STRONG CROSS BARRIER FLOW IS
EXPECTED TO DEVELOP. 50-60 KNOT 85H WINDS ARE EXPECTED TO DEVELOP
PERPENDICULAR TO THE RIDGES LATER TONIGHT...ESP NC MOUNTAINS.
STRONGER WINDS WILL EFFECT THESE HIGHER ELEVATIONS FIRST...THEN
MIX TO THE SURFACE FURTHER EAST OF THE MOUNTAINS ON MONDAY. TO
KEEP THE WARNINGS AND ADVISORIES SIMPLE...STARTED AND ENDING THEM
AT THE SAME TIME. DENSER CLOUD COVER PROGGED OVER THE NRN CWA
MONDAY MAY KEEP THE STRONGER WINDS FROM MIXING DOWN FOR THE NRN
CWA...THUS DID NOT HEADLINE THE NRN CWA.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
FOR MONDAY NIGHT...THE EFFECTS OF THE EXITING LOW PRESSURE WILL
STILL BE FELT IN THE FORM OF SOME EARLY EVENING DIMINISHING UPSLOPE
SHOWERS...BEFORE THESE TOO END THANKS TO DRIER AIR MOVING INTO THE
REGION AND THE DYNAMICS OF THE LOW EXIT. ALSO...WITH THE INTENSITY
OF THE PRESSURE GRADIENT WEAKENING...WIND SPEEDS WILL BE ON THE
DECREASE THROUGH THE NIGHT. THE VERY EARLY PART OF THE EVENING IN
THE MOUNTAINS SPEEDS MAY STILL BE IN THE LOW END OF WIND ADVISORY
LEVELS...BUT THAT WILL BE BETTER ASSESSED AS THE EVENT PROGRESSES
TOMORROW. TUESDAY INTO TUESDAY NIGHT...HIGH PRESSURE WILL MOVE INTO
THE REGION AND WE WILL HAVE A DRY FORECAST.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY THROUGH SUNDAY THE AREA WILL BE IN A PROGRESSIVE ACTIVE
WEATHER REGIME. UPPER LEVEL RIDGING WILL HOLD FAST OVER WESTERN
CONUS ALLOWING FOR A PERSISTENT TROUGH OVER THE GREAT LAKES REGION
AND SOUTHEASTERN CANADA. THIS PATTERN WILL ALLOW FOR MULTIPLE AREAS
OF LOW PRESSURE TO SWEEP NEAR OR NORTH OF THE AREA...ALONG WITH
THEIR ASSOCIATED COLD FRONTS. WHILE WE WILL HAVE AT LEAST SCATTERED
SHOWERS IN THE FORECAST DURING THIS ENTIRE PERIOD BECAUSE OF THIS
SCENARIO...THERE ARE TWO DISTINCT TIME PERIODS WHERE CHANCES WILL BE
ELEVATED.
THE FIRST OF THESE WILL BE WEDNESDAY NIGHT INTO THURSDAY WHEN A COLD
FRONT WILL MOVE THROUGH THE AREA. INSTABILITY LOOKS BEST DURING THE
DAY THURSDAY WITH THUNDERSTORMS FORECAST OVER THE SOUTHERN HALF OF
THE AREA. THE SECOND OF THESE INCREASED CHANCES WILL BE ON SUNDAY
WHEN ANOTHER COLD FRONT MOVES INTO THE REGION. TEMPERATURES DURING
THIS TIME PERIOD WILL TREND COOLER...ESPECIALLY AFTER THE
REINFORCING COLD FRONT ON SUNDAY.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
BANDS OF SHRA/TSRA WILL RESULT IN AREAS OF MVFR/IFR THROUGH THIS
EVENING AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE REGION.
IN ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST
WILL IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.
ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.
TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR VAZ018-023-034-043>045-
058-059.
HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR VAZ007-009>017-022-
032-033.
NC...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR NCZ004>006-020.
HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR NCZ001>003-018-019.
WV...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR WVZ043-044.
HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR WVZ042.
&&
SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PMHazardous weather outlook, May 11, 4:10 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SUN MAY 11 2008
NCZ001>003-018-019-VAZ007-009>017-022-032-WVZ042-122115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
MERCER-
510 PM EDT SUN MAY 11 2008
...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ018-023-WVZ043-044-122115-
CRAIG-BOTETOURT-SUMMERS-MONROE-
510 PM EDT SUN MAY 11 2008
...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
GUSTY NORTHWEST WINDS LIKELY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ019-020-024-WVZ045-122115-
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
510 PM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY NORTHWEST WINDS ARE EXPECTED MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ035-046-047-122115-
AMHERST-APPOMATTOX-BUCKINGHAM-
510 PM EDT SUN MAY 11 2008
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
NCZ004>006-VAZ034-043>045-058-059-122115-
STOKES-ROCKINGHAM-CASWELL-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
HALIFAX-CHARLOTTE-
510 PM EDT SUN MAY 11 2008
...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
VAZ033-122115-
FRANKLIN-
510 PM EDT SUN MAY 11 2008
...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY...
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
TORNADO WATCH.
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
STRONG NORTHWEST WINDS ARE ANTICIPATED MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
NCZ020-122115-
YADKIN-
510 PM EDT SUN MAY 11 2008
...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 11, 3:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 15 E MATOAKA 37.42N 80.98W
05/11/2008 E1.00 INCH MERCER WV PUBLIC
IN THE TOWN LASHMEET
&&
JWHITELocal storm report, May 11, 3:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 N PIPESTEM 37.55N 80.97W
05/11/2008 E60.00 MPH SUMMERS WV PUBLIC
THUNDERSTORM WIND GUSTS ESTIMATED AT 50 TO 60 MPH FROM
430 PM TO 440 PM
0430 PM HAIL 1 N PIPESTEM 37.55N 80.97W
05/11/2008 E1.50 INCH SUMMERS WV PUBLIC
HAIL STARTED AT 430 PM AND ENDED AT 440 PM. HAIL SIZE WAS
BETWEEN THE SIZE OF QUARTERS AND THE SIZE OF GOLF BALLS.
&&
DSLEIGHTSpecial weather statement, May 11, 4:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT SUN MAY 11 2008
VAZ011-112200-
GILES VA-
551 PM EDT SUN MAY 11 2008
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NARROWS...OR ABOUT 3 MILES
SOUTHEAST OF CHAPEL...MOVING NORTHEAST AT 10 MPH.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...SMALL HAIL AND WINDS GUSTING TO 30 MPH.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
KM
Local storm report, May 11, 5:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 E MATOAKA 37.42N 81.20W
05/11/2008 E1.00 INCH MERCER WV PUBLIC
IN THE TOWN LASHMEET
&&
PMANUELSpecial weather statement, May 11, 5:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SUN MAY 11 2008
VAZ013-014-112245-
PULASKI VA-MONTGOMERY VA-
630 PM EDT SUN MAY 11 2008
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALLISONIA...MOVING NORTHEAST AT 33 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...CLAYTOR LAKE STATE PARK AT 640 PM
EDT...GRAYSONTOWN...CLAYTOR DAM AT 645 PM EDT...
EXPECT SMALL HAIL...DANGEROUS LIGHTNING IN THE PATH OF THIS STORM
AND WINDS GUSTING TO 45 MPH.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
KM
Special weather statement, May 11, 6:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT SUN MAY 11 2008
VAZ014-017-112330-
FLOYD VA-MONTGOMERY VA-
700 PM EDT SUN MAY 11 2008
AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PILOT...MOVING EAST AT 30
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TERRYS FORK...CROCKETT
SPRINGS AT 710 PM EDT...
EXPECT SMALL HAIL...LIGHTNING AND WINDS GUSTING TO 50 MPH IN THE
PATH OF THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
KM
High Wind, Floyd
- When
- May 11, 6:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
A tree was blown down along a road in Check.
High Wind, Bland
- When
- May 12, 7:00 AM EST
- Where
- Bland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
A tree was blown down along Route 61 in Rocky Gap.
High Wind, Carroll
- When
- May 12, 8:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
A tree was blown down near the Twin County airport.
High Wind, Grayson
- When
- May 12, 10:00 AM EST
- Where
- Grayson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Unknown
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A tree was blown down in Mouth of Wilson, and Troutdale.
High Wind, Smyth
- When
- May 12, 10:00 AM EST to 2:30 PM EST
- Where
- Smyth forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Unknown
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
A tree was blown down along Route 16 in the town of Attoway. Two trees were blown down in Marion.
High Wind, Patrick
- When
- May 12, 2:00 PM EST
- Where
- Patrick forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
A tree was blown down on Hardie Springs Road, in Patrick Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99624, 99622, 99623, 99625, 99628, 99626.